Texas, 2014Hail and Damaging Wind in Texas, April 23, 2014
April 23, 2014 · NWS AMA · 6 events in 2 counties and zones
A cluster of severe storms produced hail across the southeastern Texas Panhandle during the afternoon hours of the 23rd. During the early midday hours, a weak shortwave through moved out of northeast New Mexico and across the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of severe storms produced hail across the southeastern Texas Panhandle during the afternoon hours of the 23rd. During the early midday hours, a weak shortwave through moved out of northeast New Mexico and across the Texas Panhandle. At the surface, a dryline developed through the central Texas Panhandle. Both of these forcing mechanisms combined with the unstable airmass across the eastern Panhandle to initiate storms. The storms quickly moved to the east to enter western Oklahoma, and bring an end to severe weather by 6:00 PM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 23, 2:38 PM CST, 38 minutes earlier.
Area forecast discussion, Apr 23, 2:38 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT WED APR 23 2014
.SHORT TERM...
SEVERE WEATHER QUICK SUMMARY...
OVERALL ON TRACK WITH SLIGHTLY BETTER CHANCE FOR AN ISO TOR ACROSS
SE TX PANHANDLE.
TIMING: THROUGH 9PM
HAZARDS: HAIL UP TO BASEBALLS, DAMAGING WINDS TO 70 MPH, AND CHANCE
FOR AN ISOLATED TORNADO
AREA: EAST OF A SILVERTON TO SPEARMAN TO HOOKER LINE
SCATTERED CLOUDS HAVE HINDERED THE EASTWARD PROGRESS OF THE DRYLINE
BUT SURFACE OBS SHOW WINDS ACROSS THE WESTERN TEXAS AND OKLAHOMA
PANHANDLE SHIFTING TO THE SOUTHWEST. THIS INDICATES THE DRYLINE IS
STARTING TO DEVELOP ROUGHLY FROM SILVERTON TO SPEARMAN TO HOOKER.
LAPS ANALYSIS EAST OF THIS LINE SHOWS DECENT CAPE VALUES (~1500+
J/KG) WHICH MATCHES UP NICELY WITH OUR 18Z SPECIAL SOUNDING (LAUNCHED
PRIOR TO THE DRYLINE DEVELOPMENT). THE SOUTHEASTERN TEXAS PANHANDLES
HAS A NICE FETCH OF LOW LEVEL MOISTURE THAT HI-RES MODELS ARE HAVING
A HARD TIME CATCHING UP TOO. WITH THAT CONSIDERATION LCL HEIGHTS IN
THAT AREA ARE LOWER THAN INDICATED BY THE MODELS. THIS WILL BE AN
AREA TO KEEP AN EYE ON AS THE LOWER LCL HEIGHTS, AND THE INCREASED
VEERING DUE TO SOUTHEASTERLY SURFACE WINDS IN THIS AREA COULD LEND
ITSELF TO INCREASING THE POTENTIAL FOR AN ISOLATED TORNADO.
THE SECONDARY VORT MAX MOVING OUT OF THE FOUR CORNERS WILL BE OUR
UPPER LEVEL FOCUS FOR ADDITIONAL CONVECTIVE DEVELOPMENT THIS
AFTERNOON/EVENING. FORECAST MODELS CONTINUE TO SHOW FAVORABLE
CONDITIONS FOR INITIAL DISCRETE SUPERCELLS BEFORE TRANSITIONING
INTO A CLUSTER/LINEAR STRUCTURE. THEY ALSO CONTINUE TO FOCUS THIS
DEVELOPMENT OVER OUT FAR EASTERN TIER OF COUNTIES.
SEVERE WEATHER CONCERNS ARE STILL EXPECTED TO END BY 9 PM AS THE
VARIOUS FACTORS BECOME OUT OF PHASE.
.LONG TERM...MAIN FORECAST CHALLENGE IN THE LONG TERM
PERIOD...THURSDAY THROUGH WEDNESDAY...WILL CENTER OVER THE WEEKEND AS
A DEEP NEGATIVELY TILTED LOW APPROACHES THE AREA.
PRIOR TO THIS SYSTEM...WEAK SHORTWAVE RIDGING ALOFT AND THE PRESENCE
OF A SURFACE RIDGE OF HIGH PRESSURE NEARBY WILL LEAD TO COOLER
CONDITIONS THURSDAY. THE RIDGE WILL AMPLIFY FRIDAY WHILE A SURFACE
LOW DEEPENS ACROSS THE WESTERN HIGH PLAINS. TEMPS WILL REBOUND BACK
INTO THE 80S FRIDAY. EVEN WARMER TEMPS ARE EXPECTED SATURDAY AS THE
SURFACE LOW FURTHER DEEPENS AND LIFTS FURTHER NORTH. NWP MODELS
DEPICT THE DRYLINE MIXING INTO THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES ONCE AGAIN ALTHOUGH THE ORIENTATION OF THIS LOW MAY
PREVENT THE DRYLINE TO MIX TOO FAR EAST. HAVE OPTED TO MAINTAIN THE
SLIGHT CHANCE POPS OVER THE EASTERN ZONES FOR NOW. MODERATE
INSTABILITY AHEAD OF THE DRYLINE AND STEEP MID LEVEL LAPSE RATES CAN
RESULT IN ANOTHER CHANCE OF STRONG TO SEVERE STORMS. A PACIFIC FRONT
WILL DROP INTO THE AREA SUNDAY AS THE UPPER LOW CONTINUES TO DEEPEN
AS IT LIFTS ACROSS THE CENTRAL PLAINS. ALTHOUGH TEMPS WILL BE COOLER
BEHIND THE FRONT...STRONG WINDS WILL ONCE AGAIN BE PRESENT ACROSS THE
AREA.
THE UPPER LOW WILL LIFT TOWARD THE GREAT LAKES REGION...WITH
NORTHWEST FLOW DEVELOPING ACROSS THE AREA ALOFT. THUS WILL SEE COOL
AND DRY CONDITIONS WITH LITTLE CHANCE FOR MUCH NEEDED RAINFALL.
CLK
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH LATE THIS
EVENING ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES. A DRYLINE
WILL CONTINUE TO MIX INTO THE EASTERN PANHANDLES...LEAVING DRY AND
BREEZY SOUTHWEST WINDS IN ITS WAKE. RELATIVE HUMIDITY VALUES WILL
RANGE AROUND 10 TO 15 PERCENT BEFORE INCREASING TO ABOVE 20 PERCENT
LATE THIS EVENING. MARGINAL ELEVATED FIRE WEATHER CONDITIONS ARE
POSSIBLE THURSDAY AS RELATIVE HUMIDITY VALUES WILL BE NEAR 15 PERCENT
WHILE NORTHERLY WINDS RANGE NEAR 10 TO 20 MPH. ELEVATED TO CRITICAL
FIRE WEATHER CONDITIONS WILL BE POSSIBLE FRIDAY ACROSS THE CENTRAL
AND SOUTHERN TEXAS PANHANDLE DUE TO BREEZY SOUTHWEST WINDS AND
RELATIVE HUMIDITIES AROUND 5 TO 15 PERCENT. ELEVATED TO CRITICAL FIRE
WEATHER CONDITIONS WILL ALSO BE POSSIBLE SATURDAY THROUGH MONDAY. OUTSIDE
OF A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN HALF OF
THE TEXAS AND OKLAHOMA PANHANDLES THROUGH THIS EVENING...THE CHANCE
FOR WETTING RAINFALL WILL BE SLIM THROUGH THE PERIOD.
CLK
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 45 71 45 85 52 / 5 0 0 0 0
BEAVER OK 47 74 44 87 57 / 30 0 0 0 0
BOISE CITY OK 42 72 40 85 47 / 10 0 0 0 0
BORGER TX 49 76 51 88 58 / 10 0 0 0 0
BOYS RANCH TX 45 75 47 88 51 / 5 0 0 0 0
CANYON TX 45 72 47 85 51 / 5 0 0 0 0
CLARENDON TX 52 75 47 85 58 / 20 0 0 0 0
DALHART TX 41 74 37 87 44 / 5 0 0 0 0
GUYMON OK 45 75 42 86 51 / 20 0 0 0 0
HEREFORD TX 45 71 45 85 50 / 0 0 0 0 0
LIPSCOMB TX 50 74 44 82 61 / 30 0 0 0 0
PAMPA TX 48 74 47 83 59 / 10 0 0 0 0
SHAMROCK TX 53 76 48 83 60 / 30 0 0 0 0
WELLINGTON TX 56 77 49 84 59 / 30 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
POTTER...RANDALL...SHERMAN.
OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
&&
14/05Hazardous weather outlook, Apr 23, 2:50 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT WED APR 23 2014
OKZ001>003-TXZ001>020-241100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
350 PM CDT WED APR 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY THE EASTERN
HALF OF THE TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON AND
EVENING. DAMAGING WINDS TO 70 MPH AND HAIL UP TO BASEBALL SIZE WILL
BE THE MAIN THREATS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT ALONG
AND EAST OF A TURPIN TO WAYSIDE LINE UNTIL 11 PM CDT.
A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT FOR LOCATIONS
WEST OF LINE FROM GUYMON TO AMARILLO DUE TO THE COMBINATION OF STRONG
SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY VALUES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN HALF OF THE TEXAS AND
OKLAHOMA PANHANDLES SATURDAY. SOME OF THESE STORMS CAN BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS.
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE FRIDAY ACROSS
MAINLY THE CENTRAL AND SOUTHERN TEXAS PANHANDLE. ELEVATED TO CRITICAL
FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE AREA WIDE SATURDAY AND
SUNDAY AND THE SOUTHERN TEXAS PANHANDLE MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS EAST OF A GUYMON TO
AMARILLO LINE SHOULD CONTINUE TO MONITOR THE FORECAST THIS AFTERNOON
AND EVENING...AND BE READY FOR SEVERE WEATHER OPERATIONS.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS THIS EVENING AND
FRIDAY THROUGH MONDAY.
CLK
In the hours before
Special weather statement, Apr 23, 2:23 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CDT WED APR 23 2014
TXZ014-019-232100-
DONLEY TX-GRAY TX-
323 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAY AND NORTHERN
DONLEY COUNTIES UNTIL 400 PM CDT...
AT 320 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM WAS RAPIDLY DEVELOPING 3 MILES SOUTH OF LAKE
MCCLELLAN...OR 17 MILES NORTH OF CLARENDON...MOVING NORTHEAST AT 40
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MCLEAN... LEFORS... LAKE MCCLELLAN...
ALANREED...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 120 AND 146.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3510 10103 3547 10088 3551 10054 3526 10054
3526 10053 3509 10054
TIME...MOT...LOC 2023Z 212DEG 35KT 3520 10085
JCSpecial weather statement, Apr 23, 2:46 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT WED APR 23 2014
TXZ019-020-232115-
COLLINGSWORTH TX-DONLEY TX-
346 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH AND
SOUTHEASTERN DONLEY COUNTIES UNTIL 415 PM CDT...
AT 344 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR MEMPHIS...MOVING NORTHEAST
AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WELLINGTON... QUAIL...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3476 10070 3500 10059 3501 10016 3474 10023
3474 10064
TIME...MOT...LOC 2046Z 214DEG 34KT 3477 10052
JCSpecial weather statement, Apr 23, 2:58 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
358 PM CDT WED APR 23 2014
TXZ014-015-232130-
GRAY TX-WHEELER TX-
358 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER AND EASTERN GRAY
COUNTIES UNTIL 430 PM CDT...
AT 356 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LEFORS...OR 20 MILES
SOUTHEAST OF PAMPA...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
NEW MOBEETIE... LEFORS... KELLERVILLE...
MOBEETIE...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3561 10074 3554 10038 3523 10057 3537 10090
TIME...MOT...LOC 2058Z 212DEG 29KT 3540 10067
JC
Hail, Collingsworth
- When
- April 23, 3:16 PM CST to 3:17 PM CST
- Where
- Collingsworth County, 3.43 mi ENE of Quail to 6.24 mi ENE of Quail
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.902, -100.396
A cluster of thunderstorms developed over Collingsworth County shortly after 3:00 PM CST. These storms quickly strengthen, and local broadcast media reported penny size (0.75 inch) hail east of Quail (Collingsworth County). The storm which produced this hail continued to move eastward across Collingsworth County.
Hail, Collingsworth
- When
- April 23, 3:23 PM CST to 3:24 PM CST
- Where
- Collingsworth County, 4.63 mi ENE of Quail to 6.76 mi NW of Wellington
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.900, -100.372
A cluster of thunderstorms developed over Collingsworth County shortly after 3:00 PM. These storms quickly strengthen, and a local broadcast media reported ping pong ball size hail (1.50 inches). The hail was able to cover the ground three inches deep. The storm which produced this hail continued to move eastward across Collingsworth County.
Hail, Wheeler
- When
- April 23, 3:38 PM CST to 3:39 PM CST
- Where
- Wheeler County, 4.58 mi SW of Twitty to 3.26 mi SSW of Twitty
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.280, -100.295
A cluster of thunderstorms developed over Wheeler County shortly after 3:00 PM. These storms quickly strengthen, and a trained storm spotter reported quarter size hail (1.00 inch) 5 miles north-northwest of Shamrock (Wheeler County). The storm which produced this hail continued to move eastward across Wheeler County.
Hail, Wheeler
- When
- April 23, 3:41 PM CST to 3:42 PM CST
- Where
- Wheeler County, 4.7 mi SW of Twitty to 3.17 mi SSW of Twitty
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.281, -100.298
A cluster of thunderstorms developed over Wheeler County shortly after 3:00 PM. These storms quickly strengthen, and a local broadcast media reported quarter size hail (1.00 inch) 5 miles north-northwest of Shamrock (Wheeler County). The storm which produced this hail continued to move eastward across Wheeler County.
Hail, Collingsworth
- When
- April 23, 3:55 PM CST to 3:56 PM CST
- Where
- Collingsworth County, 7 mi SE of Lutie to 10.61 mi ESE of Lutie
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.960, -100.130
A cluster of thunderstorms developed over Collingsworth County shortly after 3:00 PM CST. The storms quickly strengthened, and local broadcast media reported ping pong ball (1.50 inches) size hail 10 miles northeast of Wellington (Collingsworth County). The storms continued to move eastward after producing this hail.
Thunderstorm Wind, Collingsworth
- When
- April 23, 3:55 PM CST to 3:56 PM CST
- Where
- Collingsworth County, 8.94 mi ESE of Lutie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.960, -100.090
A cluster of thunderstorms developed over Collingsworth County shortly after 3:00 PM CST. An embedded thunderstorm within a cluster of storms over Collingsworth County produced a 60 MPH downburst 10 miles northeast of Wellington (Collingsworth County). After producing this downburst the thunderstorm continued moving eastward until moving into western Oklahoma.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Nebraska, April 23 to 24, 2014$60,000 · 2 in hail · 22 events
- Damaging Wind and High Wind in Kansas, April 23, 2014$110,000 · 61 kt wind · 9 events
- Wildfire in New Jersey, April 23 to 26, 2014$50,000 · 3 events
- Hail in Texas, April 23, 2014$40,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Kansas, April 23, 20141.5 in hail · 17 events
- Hail in Texas, April 23, 20141.75 in hail · 11 events
- Hail and Damaging Winds in Oklahoma, April 23, 20141.75 in hail · 10 events
- Hail in Kansas, April 23, 20141.75 in hail · 10 events
- Hail and Damaging Winds in Texas, April 23, 20141.5 in hail · 10 events
- Hail in Texas, April 23, 20141.5 in hail · 4 events
- Hail in Texas, April 23, 20142 in hail · 3 events
- Damaging Wind in Kansas, April 23, 201450 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514088, 514090, 514096, 514102, 514110, 514112.